Worsening symptoms

I have been self injecting for around 7 - 8 weeks now. 

At first I injected every day (for 10 days) then every other day and now once a week. 

I have a worsening 'peripheral neuropathy' situation going on that is causing me some concern. 

The problem is mainly contained to my right foot and is causing me a lot of pain/burning in the ball of the foot. The third toe is also falling away from the second leaving a large gap and the second toe suffers from some pain too. 

Has anyone else found that their symptoms (whatever they may have been) have gotten worse before they got better.

Am thinking that I need to up the injections again?? 

Any advice/experiences welcome. 

I know the next step is probably the GP, but am loath to go as I know the only result will be medication, and I am the sort of person that believes that our bodies can re balance and heal without synthetic and toxic chemicals (just my opinion, I hold no judgement to anyone else who wants to follow that path). 

Anyway, as always just looking for other advice and experiences. 

Many thanks, 

Helen

13 Replies

oldestnewest
  • I am so pleased to hear from someone else with peripheral neuropathy (although sorry for you).  I have B12 injections, but a pretty high dose of gaberpentin. As I understand it being b12 deficient caused damage to nerves - do you get any help from your gp?  I know you are not keen on medication, but it has helped me quite a lot. I  now have pains in my hands, and wear splints at night.  I look a sorry site.

  • No GP.....we have been traveling abroad for the last 5 years and are only back in the UK for a short while. We did go to register with a GP as my husband needed some help for a trapped nerve in his shoulder, but the whole hoop jumping just to get registered and then make an appointment was too much. I will do if I really feel it necessary, but if they are only going to offer me medication then I would rather not. We'll see. Sorry to hear you are having such a hard time.....hope it all improves for you.

  • Hi, can understand your body will self heal approach, im much the same, not a good pill taker at all, so this b12d has knocked me for six as i now have to help my body.

    Lots of people say they feel worse, sometimes much worse with other symptoms that they didnt even have originally. It is a fine balance to give what the body needs and we are all different. I personally find that methyl works much better for me, the hydroxo takes longer. It unfortunately isnt an instant fix, and can take a fair bit of 'experimenting'. Think its Gambit who can tell you what each form of b12 is good for what 'complaint'.

    When i was on loading with hydroxo i began to feel things getting better with the exception of severe breathlessness-scary. Gp was unconcerned and it did settle down. I never got the rash like spots many complain of. So as you see it is a personal response to it. 

    Have you not seen a gp at all? Or had blood test to confirm b12d? There are lots of things which can bring on extreme fatigue, including stress etc etc. Neuro problems could even be trapped nerves.

  • No GP - see reasons in above post ;) 

    Am pretty certain its B12 - have been a vegetarian for over 30 years and a vegan for over 10. Have responded well to an improved supplement regime that includes folate and other B vitamins. 

    Totally happy to continue to self inject and play around with other options until I find one that fits. That includes looking at my diet as although it is good and clean, I work a busy job which means I have a tendency to skip meals!! not good. 

    Appreciate that each person is different and will need a slightly different approach, but it is good to have a sanity check with others going through similar. 

    :) 

  • All the research states how vital it is to treat adequately when you already have neurological symptoms and you probably already know that the BNF guidelines and other research advise 1000 ug every other day until no further improvement.  

    This is very important as I believe failure to diagnose and treat correctly and adequately by her surgery contributed to my relative's severe neurological damage and she is now very ill.

    She was also vegan/vegetarian for many years......

  • Yes I agree, I think I need to be injecting more regularly as I probably stopped too soon. 

    Thanks, and I too am a long-term veggie/vegan. 

  • "The third toe is also falling away from the second leaving a large gap and the second toe suffers from some pain too. "

    This doesn't sound at all like peripheral neuropathy. I would go see a GP.

     "I am the sort of person that believes that our bodies can re balance and heal without synthetic and toxic chemicals"

    Synthetic chemicals like hydroxocobalamin? 

    If you're vegan then that is very likely to be the cause of any B12 deficiency. So you'd very likely get just as much benefit from oral B12 as from the injections. 

  • Thank you for your comments.....

    I appreciate it sounds like I am self-diagnosing!

    Hammertoe (which is the condition where the second, third and even fourth toes) turn downwards instead of pointing forward and gives the appearance of the toe falling away, can be caused by peripheral neuropathy. 

    I know hydroxocobalamin is synthetic too, I rather meant other medications that doctors typically prescribe for these conditions. 

    My experience with doctor's isn't great - personal opinion of course. 

    I took sublingual B12 for some time, and although it helped a little it didn't solve the problems. Hence I am now injecting. 

  • Did you have numbness in the foot before you started injecting?  If so what you are experiencing - the increased pain - could be the nerve function returning - though not entirely sure how the hammertoe would fit into that as on the face of it you'd expect that to have happened before.

    This site looks at hammer toe in relation to diabetic neuropathy

    niddk.nih.gov/health-inform...

    the underlying cause is muscle weakness which can be caused by peripheral neuropathy ... however, if I understand things correctly neuropathy isn't the only possible route to muscle weakness in a B12 deficiency - adenosyl B12 is important in the ADP-ATP cycle that enables the muscles to release energy so it may be that this pathway is coming into operation and causing the hammer toe, so one suggestion would be trying to take some adenosyl B12 to see if that helps. 

    Another possibility is that you are one of the many who responds to high levels of B12 by creating a protein that binds to B12 stopping it getting through to cells where it is needed.  There isn't much literature out there on treating though keeping B12 levels so high that there is more floating around than the body can bind seems to be the most viable option - or at least the one that gets mentioned.

    Anecdotally some people who have problems seem to do well by using lower doses but I don't think there has been any study that shows that's dealing with the same mechanism.

    People vary a lot in how they respond to different forms of B12.  I can comment on which forms work for me on which symptoms but that doesn't equate to saying what will happen with you - there's just so much that is down to genetics I guess - for me hydroxo is best for anxiety, depression and mood; methyl seems to work best with neuropathy - lack of feeling - in the soul of my left foot; adenosyl is the only thing that really helps me with controlling the incontinence effects of B12. 

    Totally understand the not being a great fan of doctors - find it difficult to trust them myself after they tried puttingme on tranquilisers aged 10 (over 40 years ago).  If they'd put me on B12 then instead then my life would probably have been so different but ...

  • Thanks for all that information Gambit, I will take some time to read and digest it all. 

    I did have numbness in my toes/ball of foot before I started the loading injections, the pain is since I have been injecting, so yes, am thinking that this could be the nerve functions returning??

    The hammertoe situation was also occurring before the injections, but seems to be a little more pronounced now. 

    I will definitely look into the adenosyl B12 so thanks for that tip. 

    Am sure there are some good doctors out there, but am yet to meet one who is prepared to get to the root of the problem.

    Anyway, thanks again for the knowledge, it all helps make a more informed decision. :) 

  • Hi. Ten days of loading doses is probably too short. The bcsh guidelines say they should be on alternate days until symptoms stop improving when you have neurological symptoms then go to every two months. You may need them more though! The guidelines can be found on bcshguidelines.com

    Good luck. :-)

  • Thanks, yes agree 10 days was probably not enough. So will go back to alternate days until symptoms stop improving. 

    :) 

  • Firstly I too have peripheral neuropathy in my hands feet face and back so I know exactly how you feel. There is some amazing advice in the replies. What is worth remembering is you can inject every single day but unless all your b12 co factors are within range your b12 isn't being methylated into active b12. So your potassium, ferritin, potassium, folate all need to be within mid range. Good luck x

You may also like...